Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 6, NWS Chicago, IL

January 20, 2021

NWS Chicago, IL issued this small craft advisory at Jan 20, 2021, 10:01 PM CST. It took effect at Jan 21, 2021, 12:00 AM CST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2021, 10:01 PM CST (04:01 UTC)
In effect from
Jan 21, 2021, 12:00 AM CST
Expired
Jan 22, 2021, 9:00 AM CST
In force
33 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

664 
WHUS73 KLOT 210401
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1001 PM CST Wed Jan 20 2021

LMZ740>743-211215-
/O.EXP.KLOT.GL.W.0001.000000T0000Z-210121T0400Z/
/O.UPG.KLOT.SC.Y.0005.000000T0000Z-210122T0600Z/
/O.NEW.KLOT.GL.W.0002.210121T0401Z-210121T0600Z/
/O.NEW.KLOT.SC.Y.0006.210121T0600Z-210122T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
1001 PM CST Wed Jan 20 2021

...GALE WARNING NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST THURSDAY
NIGHT...


* WHAT...For the Gale Warning, southwest gales to 35 kt,
  significant waves to 6 ft, and occasional waves to 8 ft
  expected. For the Small Craft Advisory, winds to 25 to 30 kt
  expected, direction southwest tonight, west on Thursday, and
  northwest on Thursday evening through Friday morning,
  significant waves to 5 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...For the Gale Warning, until midnight CST tonight. For 
  the Small Craft Advisory, until midnight CST Thursday night.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ744-745-211215-
/O.CON.KLOT.GL.W.0001.000000T0000Z-210121T0600Z/
/O.CON.KLOT.SC.Y.0005.210121T0600Z-210122T1500Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
1001 PM CST Wed Jan 20 2021

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WHAT...For the Gale Warning, south gales to 35 kt, significant 
  waves to 6 ft, and occasional waves to 8 ft expected. For the 
  Small Craft Advisory, winds to 25 to 30 kt expected, direction 
  southwest tonight, west on Thursday, and northwest on Thursday 
  evening through Friday morning, significant waves to 7 ft, and 
  occasional waves to 9 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...For the Gale Warning, until midnight CST tonight. For 
  the Small Craft Advisory, from midnight tonight to 9 AM CST 
  Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
8 follow-up statements
708 
WHUS73 KLOT 210407 CCA
MWWLOT

URGENT - MARINE WEATHER MESSAGE...CORRECTED
National Weather Service Chicago IL
1007 PM CST Wed Jan 20 2021

LMZ740>743-211215-
/O.EXP.KLOT.GL.W.0001.000000T0000Z-210121T0400Z/
/O.UPG.KLOT.SC.Y.0005.000000T0000Z-210122T0600Z/
/O.COR.KLOT.GL.W.0002.210121T0407Z-210121T0600Z/
/O.COR.KLOT.SC.Y.0006.210121T0600Z-210122T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
1007 PM CST Wed Jan 20 2021

...GALE WARNING NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CST THURSDAY
NIGHT...


* WHAT...For the Gale Warning, southwest gales to 35 kt,
  significant waves to 6 ft, and occasional waves to 8 ft
  expected. For the Small Craft Advisory, winds to 25 to 30 kt
  expected, direction southwest tonight, west on Thursday, and
  northwest on Thursday evening through Friday morning,
  significant waves to 4 to 5 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...For the Gale Warning, until midnight CST tonight. For 
  the Small Craft Advisory, until midnight CST Thursday night.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ744-745-211215-
/O.COR.KLOT.GL.W.0001.000000T0000Z-210121T0600Z/
/O.COR.KLOT.SC.Y.0005.210121T0600Z-210122T1500Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
1007 PM CST Wed Jan 20 2021

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WHAT...For the Gale Warning, southwest gales to 35 kt, 
  significant waves to 6 ft, and occasional waves to 8 ft 
  expected. For the Small Craft Advisory, winds to 25 to 30 kt 
  expected, direction southwest tonight, west on Thursday, and 
  northwest on Thursday evening through Friday morning, 
  significant waves to 7 ft, and occasional waves to 9 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...For the Gale Warning, until midnight CST tonight. For 
  the Small Craft Advisory, from midnight tonight to 9 AM CST 
  Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

RC
411 
WHUS73 KLOT 210642
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1242 AM CST Thu Jan 21 2021

LMZ744-745-211445-
/O.CON.KLOT.SC.Y.0005.000000T0000Z-210122T1500Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
1242 AM CST Thu Jan 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WHAT...Winds to 25 to 30 kt expected, direction southwest 
  tonight, west on Thursday, and northwest on Thursday evening 
  through Friday morning, significant waves to 7 ft, and 
  occasional waves to 9 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 9 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ740>743-211445-
/O.CON.KLOT.SC.Y.0006.000000T0000Z-210122T0600Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
1242 AM CST Thu Jan 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* WHAT...Winds to 25 to 30 kt expected, direction southwest 
  tonight, west on Thursday, and northwest on Thursday evening 
  through Friday morning, significant waves to 4 to 5 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...Until midnight CST Thursday night.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
948 
WHUS73 KLOT 210931
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
331 AM CST Thu Jan 21 2021

LMZ744-745-211745-
/O.EXT.KLOT.SC.Y.0005.000000T0000Z-210123T0300Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
331 AM CST Thu Jan 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM CST FRIDAY...

* WHAT...Winds to 25 to 30 kt expected, with significant waves to
  8 ft, and occasional waves to 10 ft. Wind direction west on 
  Thursday, and northwest on Thursday evening through Friday 
  morning. 

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 9 PM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ740>743-211745-
/O.EXT.KLOT.SC.Y.0006.000000T0000Z-210122T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
331 AM CST Thu Jan 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM CST FRIDAY...

* WHAT...Winds to 25 to 30 kt and significant waves to 4 to 5 ft.
  expected. Wind direction west on Thursday, and northwest 
  Thursday evening through Friday morning.
 
* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...Until 3 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
415 
WHUS73 KLOT 211543
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
943 AM CST Thu Jan 21 2021

LMZ744-745-212345-
/O.CON.KLOT.SC.Y.0005.000000T0000Z-210123T0300Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
943 AM CST Thu Jan 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST FRIDAY...

* WHAT...Winds to 25 to 30 kt expected, with significant waves to
  8 ft, and occasional waves to 10 ft. Wind direction west today,
  and northwest this evening through Friday morning.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 9 PM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ740>743-212345-
/O.CON.KLOT.SC.Y.0006.000000T0000Z-210122T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
943 AM CST Thu Jan 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY...

* WHAT...Winds to 25 to 30 kt and significant waves to 4 to 5 ft.
  expected. Wind direction west today, and northwest this evening
  through Friday morning.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...Until 3 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
645 
WHUS73 KLOT 212121
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
321 PM CST Thu Jan 21 2021

LMZ744-745-220530-
/O.CON.KLOT.SC.Y.0005.000000T0000Z-210123T0300Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
321 PM CST Thu Jan 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST FRIDAY...

* WHAT...West to northwest winds to 30 kt. Occasional gale force
  gusts to 35 kt through early this evening. Significant waves to
  8 ft with occasional waves to 10 ft. 

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 9 PM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ740>743-220530-
/O.CON.KLOT.SC.Y.0006.000000T0000Z-210122T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
321 PM CST Thu Jan 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY...

* WHAT...West to northwest winds to 30 kt. Occasional gale force
  gusts to 35 kt through early this evening. Significant waves to
  6 ft with occasional waves to 8 ft. 

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...Until 3 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
753 
WHUS73 KLOT 220317
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
917 PM CST Thu Jan 21 2021

LMZ744-745-221130-
/O.CON.KLOT.SC.Y.0005.000000T0000Z-210123T0300Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
917 PM CST Thu Jan 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST FRIDAY...

* WHAT...Northwest winds to 30 kt. Significant waves to 8 ft.
  Occasional waves to 10 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 9 PM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>743-220900-
/O.CON.KLOT.SC.Y.0006.000000T0000Z-210122T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
917 PM CST Thu Jan 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST FRIDAY...

* WHAT...Northwest winds to 30 kt. Waves to 5 ft.

* WHERE...Northerly Island to Calumet Harbor IL, Calumet Harbor 
  IL to Gary IN, Winthrop Harbor to Wilmette Harbor IL and 
  Wilmette Harbor to Northerly Island IL.

* WHEN...Until 3 AM CST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
155 
WHUS73 KLOT 220856
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
256 AM CST Fri Jan 22 2021

LMZ740>742-221000-
/O.CAN.KLOT.SC.Y.0006.000000T0000Z-210122T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
256 AM CST Fri Jan 22 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Waves and winds have decreased early this morning.

$$

LMZ744-745-221700-
/O.EXT.KLOT.SC.Y.0005.000000T0000Z-210123T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
256 AM CST Fri Jan 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM CST SATURDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and
  waves 4 to 7 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 3 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743-221500-
/O.EXT.KLOT.SC.Y.0006.000000T0000Z-210122T1500Z/
Calumet Harbor IL to Gary IN-
256 AM CST Fri Jan 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Waves 3 to 6 ft.

* WHERE...Calumet Harbor IL to Gary IN.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
535 
WHUS73 KLOT 221529
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
929 AM CST Fri Jan 22 2021

LMZ743-221630-
/O.EXP.KLOT.SC.Y.0006.000000T0000Z-210122T1500Z/
Calumet Harbor IL to Gary IN-
929 AM CST Fri Jan 22 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Waves are gradually subsiding, thus the advisory has been allowed
to expire. 

$$

LMZ744-745-222330-
/O.CON.KLOT.SC.Y.0005.000000T0000Z-210123T0900Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
929 AM CST Fri Jan 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
SATURDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and
  waves 5 to 8 ft occasionally 10 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 3 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Freezing spray is also expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Jan 20, 8:18 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 20, 8:18 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
818 PM CST Wed Jan 20 2021

.UPDATE...
818 PM CST

Main update this evening was to add patchy blowing snow to the
grids in roughly the northwest third of the CWA. AN SPS was issued
prior to 7PM for the likelihood of minor travel impacts in
rural/open areas based off several reports received.

Our area has been in the tight pressure gradient between a strong
surface low (985 mb) over western Ontario and expansive high
pressure off to our southeast. Pressure falls peaked at just over
5 mb/3 hour early this evening, and as such, have had peak gusts
out of the south-southwest up to 35-40 mph from automated
observation sites. The pressure fall axis is now starting to exit
off to the east and correspondingly, we'll see winds start to
diminish over the next few hours from northwest to southeast.
Yesterday evening's clipper and associated snow squall added a
powdery surface layer to the existing crusty snow pack, and with
minimal melting today, the snow remained powdery enough for the
winds to cause blowing snow issues on west to east roads in
open/rural areas. Expiration time of 10pm for the SPS appears good
for now, but we'll continue to monitor for reports.

The current steady to gusty winds are keeping surface temperatures
propped up, then temps should fall some once winds diminish
overnight, especially where deeper snow cover remains. Deep mixing
ahead of Arctic cold front trailing from the deep low to the north
will aid in westerly gusts reaching up to 25-35 mph on Thursday.
It will be the mildest day of the week, with highs in the 35-40F
range. One thing we're watching for tomorrow evening/overnight is
the potential for flurries and light snow showers behind the
Arctic front. Air mass will be moisture starved, but little
moisture there is, some upper support and steepening lapse rates
from cold advection could wring out swaths of snow showers. Not
expecting any to amount to much, but sometimes in these setups,
patchy dustings/coatings of snow can occur. Current official
forecast has a mention of a chance of flurries in the grids, and
we'll pass on to the next shift to take a look at possibly needing
to add some slight chance PoPs. Could also see a brief uptick in
the breezy northwest winds behind the front as well.

Castro

&&

.SHORT TERM...
238 PM CST

Through Thursday night...

A potent sub 985mb surface low currently shifting eastward into
western Ontario is inducing some strong pressure falls (12-16
mb/6hr) over the Upper Midwest and into the western Great Lakes
this afternoon. Winds in this regime will continue to become
increasingly gusty out of the south-southwest through the
afternoon and early even over our area. It appears our peak gusts,
possibly just in excess of 35 mph, look to be early this evening,
and will likely be tied to the period of best pressure falls
sweeping into the western Great Lakes. The winds will then shift
westerly and ease overnight.

After a cold start to the day, temperatures across the area
continue to warm through the 20s under most sunny skies. In spite
of this, the winds are creating wind chills in the teens.
Temperatures will likely reach their daily peak in the lower 30s
this evening as warm air advection continues. We should then see
temperatures drop back into the mid to upper 20s overnight as the
winds ease and veer westerly.

Tomorrow looks to be another mainly sunny day across the area, and
temperatures should be a few degrees warmer than todays readings
(into the mid to upper 30s). Winds do look to become a bit breezy
(25 to 30 mph) again during the day, though this time from a
westerly direction. A cold front will shift southward across the
area Thursday evening, and this will result in a wind shift to the
northwest. Overall, it looks like this front will go through
precipitation free. However, I can't rule out a period of flurries
over light snow. For this reason, I added in some change for some
flurries during the evening. Otherwise, expect much colder
temperatures Thursday night, with lows bottoming out in the teens
and wind chills falling near zero towards early Friday morning.

KJB

&&

.LONG TERM...
238 PM CST

Friday through Wednesday...

As a cold front moves east of our area and high pressure moving in
from the west, northwesterly winds will bring in slightly cooler
air, but much colder air will move in overnight Thursday, with 925
mb temperatures dropping 12 to 16 degrees by Friday morning vs.
Thursday morning. Cold-air advection (CAA) will continue throughout
Friday and Friday night, and combined with snow cover and lack of
clouds, will lead to  single digit lows Saturday morning, especially
for sites in our northwestern counties. High pressure moves over the
CWA Saturday morning, flipping our winds from the north to
southeast.

Another weather system approaches from the west, tightening our
gradient and increasing our cloud cover on Saturday. As winds turn
more southerly, moisture will be pumped up from the Gulf ahead of
the surface low. Wide-spread precipitation will begin Saturday
evening, which has slowed down from yesterday's timing. Models vary
with the timing; some indicate precipitation beginning as early as
24/02Z (Saturday at 8 pm), while the GFS has it beginning in the
western counties between 00 and 06Z (6 pm to midnight Saturday).
Chances of snow exist over the entire CWA by midday Sunday, with
Sunday evening appearing to be the most ideal time for snow.
Originally this system would exit our area Monday morning, followed
quickly by a low coming from Texas, but latest runs indicate this
second low pressure will remain further south, but confidence on
this track is presently not high, and there remains a chance that
this low tracks a bit further north, threatening the southern
counties with another round of snow throughout Monday.

BKL

&&

.AVIATION...
For the 00Z TAFs...

Aviation forecast concerns:

* Gusty SSW winds this evening, becoming west and easing
  overnight.

* Period of LLWS with 40-50 kt low level jet this evening.

* Breezy west winds Thursday, becoming northwest later Thursday
  evening with MVFR ceiling potential behind a cold front.

Very deep 984 mb surface low was over western Ontario early this
evening. To the southeast of the low, a tight surface pressure
gradient was producing blustery south-southwest winds, with gusts
near 30 kts at times. These gusts will ease slowly with sunset,
especially by late evening/overnight as they turn more westerly
behind a surface cold front. Even stronger winds just above the
boundary layer will support a period of LLWS conditions this
evening, with 40-50 kt west-southwest winds between 1500-2000 feet
AGL.

Westerly winds will remain gusty Thursday as the deep low tracks
north of the Great Lakes region, with gusts in the mid-20 kt range
expected. Another stronger push of cold air will arrive later
Thursday evening, with a surface cold front shifting winds to the
northwest.

Other than patchy mid-clouds this evening/overnight, the air mass
is relatively dry and VFR conditions can be expected through the
day Thursday. Forecast soundings do hint at the potential for a
high MVFR stratocu deck to develop Thursday night behind the cold
front.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning...Gary to Michigan City IN until midnight Thursday.

     Small Craft Advisory...LMZ744-LMZ745...midnight Thursday to 9 AM
     Friday.

     Gale Warning...Winthrop Harbor to Gary IN until 10 PM Wednesday.

     Small Craft Advisory...Winthrop Harbor to Gary IN until
     midnight Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 20, 7:20 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
720 PM CST Wed Jan 20 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212330-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
720 PM CST Wed Jan 20 2021 /820 PM EST Wed Jan 20 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

Limited Non thunderstorm wind Risk.
Blowing Snow Risk this evening mainly in rural northern Illinois.

DISCUSSION...

Blustery southwest winds with gust in excess of 30 mph are
expected through this evening. The strong winds may cause areas of
blowing snow in open areas this evening across mainly rural
northern Illinois. This will produce locally lower visibility and
will produce drifting of snow especially west to east oriented
roads.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Thursday...
  Limited Non Thunderstorm Wind Risk.
Friday and Saturday...
  Limited Excessive Cold Risk.

DISCUSSION:

Breezy west winds with wind gusts approaching 30 mph are expected
Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-212330-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
720 PM CST Wed Jan 20 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

Gale force winds and very hazardous waves this evening.
Hazardous conditions for small craft overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Thursday...
  Hazardous conditions for small craft are likely.
Friday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk.
Monday and Tuesday...
  Hazardous conditions for small craft are likely.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jan 20, 6:42 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
642 PM CST Wed Jan 20 2021

ILZ003>006-008-010>012-210400-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-
Including the cities of Rockford, Belvidere, Crystal Lake,
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove,
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb,
Sycamore, Aurora, and Elgin
642 PM CST Wed Jan 20 2021

...Some Travel Impacts Due to Blowing Snow this Evening..

Gusty winds from the south are producing some blowing snow out in
open areas. This will cause minor travel impacts due to temporary
visibility restrictions and snow partially covering some roads.
Motorists should use extra caution when driving this evening and
leave additional time to reach your destination. Be prepared for
possibly encountering reduced visibility and slick spots,
especially on lesser traveled county roads in rural areas.

RC
Local storm report, Jan 20, 9:29 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
929 PM CST WED JAN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SNOW             3 SW MIDWAY AIRPORT     41.75N 87.78W
01/19/2021  M0.8 INCH        COOK               IL   CO-OP OBSERVER

            STORM TOTAL 0.8 INCHES.

1005 PM     SNOW             SKOKIE                  42.03N 87.73W
01/19/2021  M2.5 INCH        COOK               IL   BROADCAST MEDIA

0954 PM     SNOW             MORTON GROVE            42.04N 87.78W
01/19/2021  M2.4 INCH        COOK               IL   BROADCAST MEDIA

0930 PM     SNOW             1 N ROSELLE             42.00N 88.08W
01/19/2021  M2.0 INCH        COOK               IL   COCORAHS

            1.5 INCHES OVER THE PAST 45 MINUTES.

0905 PM     SNOW             EVANSTON                42.04N 87.69W
01/19/2021  E2.0 INCH        COOK               IL   TRAINED SPOTTER

            ESTIMATED SNOWFALL OVER THE PAST 45 MINUTES.

0855 PM     SNOW             2 WNW BULL VALLEY       42.32N 88.39W
01/19/2021  M3.4 INCH        MCHENRY            IL   COCORAHS

            SNOWFALL SINCE 630PM. LARGE SNOWFLAKES UP TO
            THE SIZE OF QUARTERS IN THE HEAVY SNOW.

0845 PM     SNOW             CRYSTAL LAKE            42.25N 88.32W
01/19/2021  M2.5 INCH        MCHENRY            IL   TRAINED SPOTTER

            MULTIPLE REPORTS OF 2 TO 3 INCHES OF NEW
            SNOW AROUND CRYSTAL LAKE OVER THE PAST TWO
            HOURS WITH A NARROW HEAVY SNOW BAND.

&&

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 10:01 PM CSTGale WarningLOT119 min

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.